Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Blow-up phenomena for a class of fourth-order parabolic problems

Author: G. A. Philippin
Journal: Proc. Amer. Math. Soc. 143 (2015), 2507-2513
MSC (2010): Primary 35K30, 35K57
Published electronically: February 16, 2015
MathSciNet review: 3326032
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with some qualitative properties of solutions to a class of semilinear fourth-order parabolic problems. It is shown that under certain conditions on the data, $ u({\bf x}, t)$ cannot exist for all time and an upper bound for $ t^{\star }$ is derived where $ (0,t^{\star })$ is the interval of existence of $ u({\bf x}, t)$. Moreover we construct (under certain conditions on the data) a lower bound for $ t^{\star }$ when blow-up occurs. This last result is based on some Sobolev type inequality established at the end of the paper.

References [Enhancements On Off] (What's this?)

  • [1] J. M. Ball, Remarks on blow-up and nonexistence theorems for nonlinear evolution equations, Quart. J. Math. Oxford Ser. (2) 28 (1977), no. 112, 473-486. MR 0473484 (57 #13150)
  • [2] Avner Friedman and Luc Oswald, The blow-up time for higher order semilinear parabolic equations with small leading coefficients, J. Differential Equations 75 (1988), no. 2, 239-263. MR 961155 (89m:35107),
  • [3] V. A. Galaktionov, On interfaces and oscillatory solutions of higher-order semilinear parabolic equations with non-Lipschitz nonlinearities, Stud. Appl. Math. 117 (2006), no. 4, 353-389. MR 2263636 (2007h:35162),
  • [4] V. A. Galaktionov and P. J. Harwin, Non-uniqueness and global similarity solutions for a higher-order semilinear parabolic equation, Nonlinearity 18 (2005), no. 2, 717-746. MR 2122682 (2005i:35108),
  • [5] V. A. Galaktionov and S. I. Pohozaev, Existence and blow-up for higher-order semilinear parabolic equations: majorizing order-preserving operators, Indiana Univ. Math. J. 51 (2002), no. 6, 1321-1338. MR 1948452 (2003k:35104),
  • [6] Victor A. Galaktionov and Juan L. Vázquez, The problem of blow-up in nonlinear parabolic equations, Discrete Contin. Dyn. Syst. 8 (2002), no. 2, 399-433. Current developments in partial differential equations (Temuco, 1999). MR 1897690 (2003c:35067),
  • [7] Antoine Henrot, Extremum problems for eigenvalues of elliptic operators, Frontiers in Mathematics, Birkhäuser Verlag, Basel, 2006. MR 2251558 (2007h:35242)
  • [8] Bei Hu, Blow-up theories for semilinear parabolic equations, Lecture Notes in Mathematics, vol. 2018, Springer, Heidelberg, 2011. MR 2796831 (2012i:35031)
  • [9] Belinda B. King, Oliver Stein, and Michael Winkler, A fourth-order parabolic equation modeling epitaxial thin film growth, J. Math. Anal. Appl. 286 (2003), no. 2, 459-490. MR 2008844 (2004h:35103),
  • [10] Howard A. Levine, Some nonexistence and instability theorems for solutions of formally parabolic equations of the form $ Pu_{t}=-Au+{\mathcal {F}}(u)$, Arch. Rational Mech. Anal. 51 (1973), 371-386. MR 0348216 (50 #714)
  • [11] Howard A. Levine, Instability and nonexistence of global solutions to nonlinear wave equations of the form $ Pu_{tt}=-Au+{\mathcal {F}}(u)$, Trans. Amer. Math. Soc. 192 (1974), 1-21. MR 0344697 (49 #9436)
  • [12] L. E. Payne, Improperly posed problems in partial differential equations, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1975. Regional Conference Series in Applied Mathematics, No. 22. MR 0463736 (57 #3678)
  • [13] G. A. Philippin and V. Proytcheva, Some remarks on the asymptotic behaviour of the solutions of a class of parabolic problems, Math. Methods Appl. Sci. 29 (2006), no. 3, 297-307. MR 2191431 (2007g:35109),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35K30, 35K57

Retrieve articles in all journals with MSC (2010): 35K30, 35K57

Additional Information

G. A. Philippin
Affiliation: Département de mathématiques et de statistique, Université Laval, Québec, Canada G1V OA6

Keywords: Fourth-order parabolic problems, Blow-up, Sobolev type inequality
Received by editor(s): November 20, 2013
Received by editor(s) in revised form: January 12, 2014
Published electronically: February 16, 2015
Communicated by: Michael Hitrik
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society